Hi, I have just reduced my steroids (prednisolone) down to 9 mg per day and for the last 48 hours have felt absolutely exhausted and my chest discomfort has returned. I am currently working my way upto 2000 mg of mycophenolate as well - just gone upto 1500 mg (I have WG/GPA).

Does the fatigue ever go away? - I am desperate to go back to work but I seem to take one step forward and two backwards!

11 Replies

  • Hi A 14

    When were you diagnosed with WG ? And what dosage of Pred were you on before My wife was diagnosed with WG 4 years ago . She has been on Mycophenlate 500mg twicedaily for 3 years. With gradual reduction of Pred. She is now attempting to stop Pred and if all goes well in 3 weeks her reduced dosage of 1mg will stop. Take advice from your consultant regularly if you are reducing pred. Wish you well

  • Hi, I was diagnosed in October 2014. I am reducing at the rate of 1 mg per month since March 2015 as per consultant's instructions so was on 10 mg last month, before that the drops in pred were bigger but didn't seem to have the same effect but I was on different treatment then - Rituximab.


  • Hello

    I have CNSV and am on 3000mg Mycophenolate daily. I am also trying to reduce my steroids (prednisolone) I'm currently on 6mg and I've been trying to reduce down to 5mg for a few months now but I am really struggling. The fatigue is unbelievable - I'm feeling worse then ever. Originally when I was first diagnosed 3 years ago, i was on 60mg so I've done well but I'm finding it really hard now like you. You said, one step forward, two steps back - that is so true. I'm sorry I can't help you but wish you the best of luck and if you find a way of getting over this fatigue - please do let me know.

    Best Wishes


  • Hi, I hope you don't mind me asking but do you still work and if so, how do you manage with the fatigue?


  • Hi. I had about 9 months off work when I was first diagnosed at the end of 2011, I spent about 2 months in hospital where I had a brain biopsy etc. I then went back to work on reduced hours and then worked from home for 3 days a week so that I could rest when I needed - then increased it to 3 days in the office/2 days at home and I was just about coping......UNTIL December 2014 when I had surgery on my back and my eye and I just can't recover properly. So I'm signed off sick again - the way things are - I don't know if I will ever get back to work - even working from home. I have no energy and I am so frustrated that I can't do things like I used to. I feel so useless at times and then the tears come.....

    Sorry, I'm going on a bit. I suppose we need to stay positive but it's not easy is it?

    I'm trying to learn to rest when my body tells me but I'm not very good at that...

    Best wishes


  • Now you are down to this level of pred your adrenal glands (and the feedback that governs them) have to start working again to produce the natural corticosteroid, cortisol. After 3 years and starting at such a high dose it is almost certainly struggling - and what you describe fits with adrenal insufficiency.

    Ask your GP to arrange a synacthen test to see if your adrenal glands are still functioning - he will probably try to tell you you have to be off pred entirely to do it, that isn't true, it just has to be interpreted differently. After all, it would be a bit daft if you stopped your patient's pred and made them ill to do the test that would have avoided it!

    One lady on another forum was sent to an endocrinologist who sent her for a synacthen test (which was fine) and he commented how good it was the GP had thought to ask and what a shame it was all patients who have been on pred didn't have it done as a matter of course. If your adrenals are still in working order it is a case of reducing at each step VERY slowly (spreading the 1mg, or better 1/2mg, reduction over a couple of weeks at least) and then standing on each step for a month of so in between.

    Look at it like using the slope for the disabled rather than the steps...

  • When I came out of hospital in January 2008 on 70mg of prednisolene per day I felt as though I could move mountains. The consultant reduced this down very rapidly. This resulted in me being reduced to lying around unable to do much and unable to make a decision - even what to do for tea! I complained that I felt like an emotional and physical wreck. I had some sessions with a psychologist. This brought me up from being close to depressed to being able to cope. I think the body becomes used to the steroids rapidly and taking them away results in a time-lag until your body can start producing its own cortisone(I think that's the right thing).

    I also believe in the power of prayer and I don't think I would be where I am now without Jesus help.

    I hope this helps.

  • Where you fatigued before you reduced predisonole

    This is my problem fatigue no one seams to know how to overcome it.i am on 5 one day and 10 next day.

  • Hi Perhaps you should try tapering a little slower. Take 9mg for one day and then 10 for the next two days for a week or two until you are stable, then drop to alternate days, then 9 for two days and 10 for one day. As you get down to the lower levels it does get harder and you need to fool your body into not noticing the drop. Failing this call your Consultant's secretary to ask for advice, or ask your GP. Personally I think it is more important you feel well and able to participate in life than stressing about reducing your pred by 1mg. I hope this helps. Good luck

    best wishes


  • Hi I have churg strauss syndrome and have just reduced to 5mg steroid and am increasing methatrexate. I am 48 and am too having the same symptoms as you. I remember the symptoms every time I reduce and then they settle a bit as the meds settle. I have just gone back to the gym little steps. I too feel 2 forward 1 back but as long as you keep improving that's great. Hope you have more good days than bad. I always feel better knowing someone out there understands how I feel ... Take care X

  • I'm feeling so much better this afternoon than I have done for a while, I'm beginning to wonder if I took 1 x 1mg and 4 x 5mg instead of the other way round this morning :0 Best advice my friend gave me for dealing with fatigue was to do one hour (or half an hour) activity then the same amount rest.

You may also like...